Louisiana, 2016

Damaging Winds and Lightning Strike in Louisiana, April 30, 2016

April 30, 2016 · NWS LIX · 7 events in 4 counties and zones

A Squall line moved through southeast Louisiana and southern Mississippi and the adjacent coastal waters with sporadic wind damage and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A Squall line moved through southeast Louisiana and southern Mississippi and the adjacent coastal waters with sporadic wind damage and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 30, 7:31 AM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Apr 30, 7:31 AM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
831 AM CDT SAT APR 30 2016

...SOUNDING DISCUSSION...
THE SOUNDING THIS MORNING INDICATES A VERY WARM AND MOIST
ENVIRONMENT BELOW AN ELEVATED INVERSION AT 900 MB. ONSHORE FLOW
OFF THE GULF IS 20 TO 35 KTS JUST ABOVE THE SFC THROUGH THIS
LAYER. THE LCL IS LOW AT 400 FEET. DRIER AIR IS PRESENT ABOVE TO
ABOUT 550 MB. OVERALL PW IS ABOVE AVERAGE AT 1.43 INCHES. ANOTHER
ELEVATED INVERSION IS NEAR 630 MB... WHERE WINDS BEGIN TO TURN
MORE WESTERLY. CAPE IS RELATIVELY LONG AND SKINNY THROUGH THE
PROFILE WITH MOST UNSTABLE AT 2000 J/KG. WARM CLOUD LAYER IN A
STORM WOULD BE 14000 FT SO EFFICIENT RAINFALL PROCESSES AND FLASH
FLOODING IS A CONCERN AGAIN TODAY. SFC TO 6 KM SHEAR IS 35 KTS...
THAT IS ENOUGH FOR SEVERE WIND TO AT LEAST BE POSSIBLE WITH STORMS
AS WELL. WE EXPECT THIS ENVIRONMENT TO ALLOW THE MCS CURRENTLY AT
THE LA/MS BORDER TO CONTINUE EAST. THE SOUNDING FROM LAKE CHARLES
THIS MORNING WAS JUST AHEAD OF THE LINE. THE LCH PROFILE HAS A BIT
MORE SHEAR AND ALSO SUPPORTS MCS MAINTENANCE. ONE LAST CONCERN FOR
TODAY WOULD BE THE LINE OF STORMS SLOWING IN SOUTHEAST LA AND
TRAINING ALONG A COASTAL BOUNDARY THIS AFTERNOON... WHERE THERE
DOES APPEAR TO BE MOISTURE POOLED AT 925 MB ALONG THE NORTHSHORE AND
THE MS GULF COAST.

KRAUTMANN

&&

.PREV DISCUSSION... /ISSUED 400 AM CDT SAT APR 30 2016/

SHORT TERM...

A FEW SHOWERS HAVE STARTED TO DEVELOP OVER POINTE COUPEE AND WEST
FELICIANA PARISHES THIS MORNING AND ARE PUSHING NORTH AND EAST.
CONTINUED SHOWER DEVELOPMENT IS POSSIBLE OUT AHEAD OF A STRONG
SQUALL LINE MOVING THROUGH THE SHREVEPORT AREA AND STRETCHING TO
LUFKIN AND THEN NORTH OF HOUSTON IN EASTERN TEXAS.

OVERALL...I HAVE ELECTED NOT TO MAKE MANY CHANGES TO THE FORECAST
UPDATE SENT OUT A FEW HOURS AGO BUT THERE ARE A FEW ADDITIONS. THE
MAIN ONE IS A FLASH FLOOD WATCH ISSUANCE BEGINNING AT 12Z AND
RUNNING TO 00Z ON SUNDAY. THE CONFIDENCE LEVEL OF THE PROBABILITY
OF HEAVY RAINFALL IS HIGHER GENERALLY WEST OF I-55 AND NORTH OF
I-10 AND THEREFORE THE FLASH FLOOD WATCH HAS BEEN ADDED. OTHER
THAN THAT...INCREASED THE RAIN CHANCES TODAY A BIT MORE IN THE
EASTERN PART OF THE AREA. THE HRRR CONTINUES TO SHOW A SQUALL LINE
EXTENDING FROM THE AFOREMENTIONED LINE DEVELOPING AND MOVING
THROUGH THE AREA MUCH SOONER THAN EXPECTED AT THIS TIME LAST
NIGHT. WILL CONTINUE TO MONITOR AND ADDRESS ANY CHANGES AS NEEDED
AS THE TIMING AND INTENSITY OF WHAT ULTIMATELY MOVES INTO THE AREA
IS PROVING DIFFICULT TO DETERMINE.

LONG TERM...

NEXT BEST CHANCE OF RAIN CONTINUES TO BE ON TUESDAY WITH CLEARING
AND DRYING OUT OCCURRING ON WEDNESDAY.

AVIATION...

MVFR CEILINGS ARE WIDESPREAD ACROSS THE TERMINAL AREAS THIS MORNING.
CANNOT RULE OUT CEILINGS DROPPING INTO THE UPPER END OF THE IFR
CATEGORY...BUT WINDS SHOULD REMAIN STRONG ENOUGH TO PRECLUDE
SIGNIFICANT VISIBILITY ISSUES.

MAIN FORECAST PROBLEM IS TIMING OF CONVECTIVE ACTIVITY APPROACHING
FROM THE WEST. MESOSCALE MODELING HAS SLOWED DOWN TIMING FROM WHAT
THE EVENING SHIFT WAS LOOKING AT. WILL NEED TO MAKE ADJUSTMENTS ON
TIMING WITH 12Z TAF PACKAGE BASED ON LATEST MESOSCALE MODELING
SOLUTIONS. WILL TRY TO USE ABOUT A 2 HOUR WINDOW WHERE TSRA WILL BE
PREDOMINANT. BASED ON LATEST HRRR SOLUTION...CONVECTION SHOULD CLEAR
MOST OR ALL TERMINALS BY 00Z SUNDAY. LIKELY TO SEE MVFR CEILINGS
AGAIN DURING THE OVERNIGHT HOURS AFTER 06Z SUNDAY.

MARINE...

WILL CONTINUE EXERCISE CAUTION HEADLINES THROUGH THE DAYTIME HOURS
WHERE THEY ARE CURRENTLY IN PLACE. SHOULD SEE SOME WEAKENING OF
PRESSURE GRADIENT AFTER TODAY FOR SEVERAL DAYS. FRONT NOT LIKELY TO
PUSH THROUGH COASTAL WATERS UNTIL SOMETIME AROUND THE MIDDLE OF THE
WEEK.

DECISION SUPPORT...

DSS CODE....BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MINOR RIVER FLOODING. MONITOR CONVECTIVE TRENDS.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED WATCH/WARNING/ADVISORY
         ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  83  68  81  67 /  90  70  70  30
BTR  82  70  84  68 /  90  50  70  30
ASD  84  68  84  67 /  60  40  60  30
MSY  83  73  82  71 /  60  50  60  30
GPT  83  72  84  67 /  60  40  60  30
PQL  84  69  83  67 /  60  40  50  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR LAZ034>037-039-
     040-046>050-056>058-071-072.

GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR MSZ068>071.

GM...NONE.
&&
Hazardous weather outlook, Apr 30, 4:26 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
526 AM CDT SAT APR 30 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-302230-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
526 AM CDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT RISK OF SEVERE WEATHER ACROSS ALL OF
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI LATE THIS MORNING AND
THIS AFTERNOON. A LINE OF THUNDERSTORMS ACROSS WESTERN LOUISIANA
EARLY THIS MORNING WILL MOVE ACROSS THE AREA LATE THIS MORNING AND
THIS AFTERNOON. DAMAGING WINDS AND HAIL WILL BE THE MAIN
THREATS...BUT ISOLATED TORNADOES CANNOT BE RULED OUT.

IN ADDITION...HEAVY RAINFALL IS LIKELY TO ACCOMPANY THE
THUNDERSTORMS...ESPECIALLY OVER SOUTHWEST MISSISSIPPI AND PORTIONS
OF SOUTHEAST LOUISIANA WEST OF THE PEARL RIVER AND NORTH OF A
SLIDELL TO DONALDSONVILLE LINE. A FLASH FLOOD WATCH WILL BE IN
EFFECT UNTIL 7 PM CDT FOR THIS AREA. RAIN AMOUNTS OF 1 TO 3 INCHES
CAN BE EXPECTED WITH LOCALLY HIGHER AMOUNTS WHERE REPEAT
THUNDERSTORMS OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH
TUESDAY. THUNDERSTORMS ARE EXPECTED TO BE MOST NUMEROUS ON SUNDAY
AND TUESDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS
NORTHWEST OF A SLIDELL TO HOUMA LINE ON SUNDAY. DAMAGING WINDS
WOULD BE THE MAIN THREAT FROM THESE STORMS. HEAVY RAINFALL IS ALSO
POSSIBLE WITH THE STORMS SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS MORNING AND THIS
AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Pointe Coupee

When
April 30, 11:35 AM CST
Where
Pointe Coupee County, 0.59 mi W of Brooks
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
30.720, -91.480

New Roads Fals River Regional Airport reported a wind gust of 58 mph.

Thunderstorm Wind, Livingston

When
April 30, 12:43 PM CST
Where
Livingston County, 3.59 mi SSE of Denham Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.430, -90.933

Large tree limbs were downed near the intersection of Naomi Harris Rd and Wax Rd. Report relayed via social media. Time estimated from radar.

Thunderstorm Wind, Livingston

When
April 30, 12:52 PM CST
Where
Livingston County, 2.92 mi SSE of Denham Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.443, -90.926

A large tree was downed on Wax Rd.

Thunderstorm Wind, Livingston

When
April 30, 12:54 PM CST
Where
Livingston County, 3.86 mi SSE of Walker
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.425, -90.856

A tree fell on a house in the 24000 block of Walker South Rd.

Thunderstorm Wind, Livingston

When
April 30, 1:02 PM CST
Where
Livingston County, 0.45 mi ENE of Walker
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.483, -90.863

A wind gust of 60 mph was reported 1 mile north of I-12 at Hwy 447.

Lightning, East Baton Rouge

When
April 30, 1:29 PM CST
Where
East Baton Rouge County, 1.92 mi WSW of Foreman
Property damage
$2.0 million
Reported by
Broadcast Media
Coordinates
30.360, -91.050

Lightning struck a home leaving a large hole in the roof.

Thunderstorm Wind, St. Tammany

When
April 30, 2:44 PM CST
Where
St. Tammany County, 1.14 mi ESE of Mandeville
Measured
45 kt (52 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
30.354, -90.072

A large house under construction along Lakeshore Drive partially collapsed. In addition, multiple tree limbs along Lakeshore Drive and Carroll Street were brought down by wind. Storm survey determined damage was caused by wind gusts. Damage cost estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631272, 631269, 631270, 631271, 631273, 631268, 681001.